Kansas, 2010

Hail in Kansas, June 19, 2010

June 19, 2010 · NWS GLD · 1 event in 1 county or zone

Thunderstorms moved across Graham county during the early evening, producing nickel size hail and heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Thunderstorms moved across Graham county during the early evening, producing nickel size hail and heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 19, 5:30 PM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Jun 19, 5:30 PM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
530 PM MDT SAT JUN 19 2010

.DISCUSSION...
200 PM MDT SAT JUN 19 2010

TONIGHT-TUESDAY NIGHT...FORECAST CONCERNS REMAIN ON TEMPERATURES
AND PRECIPITATION CHANCES AS A LOW PRESSURE SYSTEM WILL REMAIN
OVER THE AREA. ITS EXACT POSITION WILL DETERMINE JUST HOW HOT IT
WILL GET AND WHERE. DRYLINE/FRONTAL POSITIONS AND POSSIBLE
INFLUENCE FROM OVERNIGHT POSSIBILITY OF MCS WILL ALL CONTRIBUTE TO
A CHALLENGING FORECAST.

AT 19Z A SFC LOW WAS ANALYZED IN SOUTHWEST KANSAS WITH A DRYLINE
FROM NEAR KGCK SOUTH THROUGH KAMA. A WARM FRONT EXTENDED FROM NEAR
KPUB TO KTRB TO NEAR KHLC WHERE NORTH OF THE BOUNDARY DEWPOINTS IN
THE MID 60S TO LOW 70S AND TEMPERATURES APPROACHING 90 ARE
GENERATING 4-6K JOULES OF CAPE...VERY UNSTABLE. OVER 100 JOULES OF
CIN CURRENTLY RESIDE AS WELL THUS JUST SOME SCATTERED FAIR WEATHER
CUMULUS CLOUDS.

WARM FRONT EXPECTED TO CONTINUE TO MOVE SLOWLY NORTH WITH 850
THETA-E CONVERGENCE INCREASING ACROSS THE NORTHEAST AND EASTERN
PARTS OF THE CIN WILL CONTINUE TO ERODE. A DISTURBANCE PER RUC
700-300 RH IS EXPECTED TO MOVE OFF THE FRONT RANGE AT 00Z TONIGHT
THEN INTO SOUTHWEST NEBRASKA BY MIDNIGHT...SIMILAR TO LAST
EVENING. THIS DISTURBANCE WITH A LOCALIZED 250 JET MAXIMA OF 80KTS
SHOULD BE ENOUGH IGNITE STRONG TO SEVERE THUNDERSTORMS. LOW LEVEL
JET WILL KEEP THINGS GOING TO AROUND MIDNIGHT BEFORE ACTIVITY
MOVES OUT OF THE AREA.

SUNDAY THROUGH TUESDAY NIGHT...AS HAS BEEN MENTIONED THE LAST
SEVERAL DAYS LOW PRESSURE WILL LINGER IN THE AREA PRODUCING
STRATUS AND POSSIBLY SOME FOG NORTH OF THE FRONTAL BOUNDARY DURING
THE OVERNIGHT AND EARLY MORNING HOURS THEN CHANCES OF
THUNDERSTORMS DURING THE AFTERNOON AND EVENING HOURS...PRIMARILY
EAST OF THE CO/KS BORDER. TOUGH TO GET REAL CONFIDENT IN ANY
SCENARIO THE GFS/NAM HAS SO HAVE TRIED TO PLAY BOTH POSSIBILITIES
INCLUDING HIGH TEMPERATURES. HIGHEST CONFIDENCE IN HOTTEST
TEMPERATURES THROUGH THE PERIOD WILL BE SOUTH OF THE INTERSTATE
WHERE 100 DEGREE READINGS ARE EXPECTED WHILE ACROSS THE FAR NORTH
LOW TO MID 90S EXPECTED. IF THE GFS VERIFIES THESE READINGS WILL
BE ON THE LOW SIDE.

WEDNESDAY-SATURDAY...FAIR AGREEMENT ON SFC HIGH SLIDING
EAST/SOUTHEAST TOWARD THE CENTRAL PLAINS WEDNESDAY WITH A LEE
TROUGH ALONG THE CO/KS BORDER THURSDAY THROUGH SUNDAY. WEDNESDAY
WILL BE THE COOLEST DAY OF THE EXTENDED WITH READINGS IN THE UPPER
80S TO AROUND 90 THEN LOW TO MID 90S THEREAFTER. KEPT THE EXTENDED
PRETTY MUCH DRY THROUGH THE PERIOD GIVEN THE UNCERTAINTY OF THE
PLAYERS NEEDED FOR PRECIPITATION.

07

&&

.AVIATION...
530 PM MDT SAT JUN 19 2010

FOR THE 00Z TAFS...AVIATION CONCERNS FOR THIS TAF PERIOD CONTINUE TO
BE THE POTENTIAL FOR THUNDERSTORMS TO IMPACT KMCK THIS
AFTERNOON/EVENING...THEN STRATUS/FOG DEVELOPING OVERNIGHT/SUNDAY
MORNING AT BOTH MCK AND GLD TERMINALS.

WARM FRONT IS CURRENTLY SOUTHEAST OF GLD ALONG A LINE FROM TRIBUNE
KS TO NORTON KS. THIS FRONT IS PROGGED TO CONTINUE LIFTING ACROSS
INTERSTATE 70 AND BE NEAR THE NEBRASKA STATE LINE BY 03Z...PROVIDING
THE FOCUS FOR THUNDERSTORM DEVELOPMENT. MCK MAY BE IMPACTED BY A
STRONG STORM CAPABLE OF PRODUCING LARGE HAIL AND GUSTY SURFACE
WINDS. AT THIS POINT TS ACTIVITY ALONG THIS FRONT THAT HAS DEVELOPED
IS STAYING TO THE EAST OF NORTON KS...HOWEVER CB FIELD EXTENDING
NORTH AND WEST AHEAD OF THIS FRONT ALONG WITH A VERY UNSTABLE
AIRMASS BOTH INDICATE POTENTIAL FOR FURTHER DEVELOPMENT. ADDED VCTS
TO MCK FOR NOW...WITH AMENDMENT NECESSARY IF IMPACT OVER TERMINAL
LOOKS LIKELY. A STORM CANNOT BE COMPLETELY RULED OUT AT KGLD...SO
ADDED CB FOR THIS TAF CYCLE...STILL NOT A LOT OF CONFIDENCE IN TS
IMPACT OVER GLD TERMINAL.

FOG/STRATUS POTENTIAL OVER NIGHT APPEARS MOST LIKELY OVER MCK WITH
THE POSSIBILITY OF IFR CEILINGS AT MCK...WITH A BRIEF PERIOD OF MVFR
CEILINGS OVER GLD. ANY FOG/STRATUS THAT DEVELOPS SHOULD LIFT AFTER
SUNRISE.

DR

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jun 19, 3:30 PM CST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
330 PM MDT SAT JUN 19 2010

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-201200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
330 PM MDT SAT JUN 19 2010 /430 PM CDT SAT JUN 19 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A VERY UNSTABLE AIRMASS RESIDES ACROSS THE AREA...PARTICULARLY
EAST OF HIGHWAY 385 AND NORTH OF INTERSTATE 70. SEVERE THUNDERSTORMS
ARE EXPECTED LATE THIS AFTERNOON AND EVENING WITH VERY LARGE
HAIL...DAMAGING WINDS...A FEW TORNADOES AND LOCALLY HEAVY RAIN
POSSIBLE. THE GREATEST THREAT FOR SEVERE WEATHER REMAINS ALONG AND
EAST OF A LINE EXTENDING FROM NEAR TRENTON NEBRASKA TO HILL CITY
AND POINTS EAST.

AN ISOLATED SEVERE THUNDERSTORM MAY ALSO MOVE INTO YUMA COUNTY COLORADO
THIS EVENING WITH LARGE HAIL AND DAMAGING WIND THE PRIMARY THREAT.

THE SEVERE WEATHER THREAT SHOULD END BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS JUST ABOUT EVERY AFTERNOON AND
EVENING. SEVERE WEATHER IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND EVENING.

07

The radar

The Grand Island radar (KUEX), 152 km away, was scanning. The volume nearest the first event began at 01:36 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Graham

When
June 19, 7:35 PM CST
Where
Graham County, 3.84 mi NE of (Hlc)hill City Muni
Measured
0.88 in hail
Reported by
Public
Coordinates
39.420, -99.780

Very heavy rainfall was also reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 230951.